No clinical trials have been undertaken to prove that TENS does NOT have an adverse effect on epilepsy.
One particular medical journal reported that a patient had a fit shortly after starting use of TENS after a long stable period.
Current clinical opinion is:
"Practitioners should be cautious when giving TENS to patients with epilepsy as it may be difficult to exclude TENS as a potential cause of a seizure. Rosted (2001) reported a case of repetitive epileptic seizures in a post-stroke patient using TENS. Patients are more prone to epileptic seizures following a stroke, although in this case TENS seemed to trigger the repetitive seizures. TENS should be used with caution for post-stroke pain. Scherder et al (IQQ9) reported increased frequency of seizures when TENS was used to improve memory and behaviour in a child with a severe psychomotor disorder and epilepsy. For these reasons, TENS should not be applied on the neck or head in patients with epilepsy. "
Your doctor should be able to advise you on the relative risks of using TENS or other pain relief medications in your particular circumstances.
A customer recently wrote to us:
"You say that an epileptic should not use tens because of one case that wrote in and told you after a long stable time they threw a fit. I am 35yrs old and had epilepsy since I was 7.
I have used TENS on and off since I was 2 (once at the hospitals' request instead of acupuncture - this was because they didn't want to use the needles with my epilepsy for morning sickness ) and it worked. I also have my own that I use for back ache, and have used during child birth.
I won't say that it hasn't caused fits, as in late stages of birth my pain threshold has been very low, and I've had it set to high, this has triggered fits, but through my carelessness. I hope this helps."
It is always best to seek advice from your medical practitioner before using TENS – even if you believe that you are in perfect physical health.